Some Discrete Properties of the Space of Line Transversals to Disjoint Balls

Conference paper
Part of the The IMA Volumes in Mathematics and its Applications book series (IMA, volume 151)


Attempts to generalize Helly’s theorem to sets of lines intersecting convex sets led to a series of results relating the geometry of a family of sets in ℝd to the structure of the space of lines intersecting all of its members. We review recent progress in the special case of disjoint Euclidean balls in ℝd, more precisely the inter-related notions of cone of directions, geometric permutations and Helly-type theorems, and discuss some algorithmic applications.


Geometric transversal Helly’s theorem line sphere geometric permutation cone of directions 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    P.K. Agarwal, B. Aronov, and M. Sharir, Line transversals of balls and smallest enclosing cylinders in three dimensions, Discrete & Computational Geometry, 21 (1999), pp. 373–388.MATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    N. Alon and G. Kalai, Bounding the piercing number, Discrete & Computational Geometry, 13 (1995), pp. 245–256.MATHCrossRefMathSciNetGoogle Scholar
  3. [3]
    G. Ambrus, A. Bezdek, and F. Fodor, A Helly-type transversal theorem for n-dimensional unit balls, Archiv der Mathematik, 86 (2006), pp. 470–480.MATHCrossRefMathSciNetGoogle Scholar
  4. [4]
    N. Amenta, Helly-type theorems and generalized linear programming, Discrete & Computational Geometry, 12 (1994), pp. 241–261.MATHCrossRefMathSciNetGoogle Scholar
  5. [5]
    ——, A new proof of an interesting Helly-type theorem, Discrete & Computational Geometry, 15 (1996), pp. 423–427.Google Scholar
  6. [6]
    B. Aronov and S. Smorodinsky, On geometric permutations induced by lines transversal through a fixed point, Discrete & Computational Geometry, 34 (2005), pp. 285–294.MATHCrossRefMathSciNetGoogle Scholar
  7. [7]
    A. Asinowski, Common transversals and geometric permutations, master thesis, Technion IIT, Haifa, 1999.Google Scholar
  8. [8]
    A. Asinowski, A. Holmsen, and M. Katchalski, The triples of geometric permutations for families of disjoint translates, Discrete Mathematics, 241 (2001), pp. 23–32.MATHCrossRefMathSciNetGoogle Scholar
  9. [9]
    A. Asinowski, A. Holmsen, M. Katchalski, and H. Tverberg, Geometric permutations of large families of translates, in Discrete and Computational Geometry: The Goodman-Pollack Festschrift, B. Aronov, S. Basu, J. Pach, and M. Sharir, eds., Vol. 25 of Algorithms and Combinatorics, Springer-Verlag, 2003, pp. 157–176.Google Scholar
  10. [10]
    A. Asinowski and M. Katchalski, Forbidden families of geometric permutations in \(\mathbb{R}^d\), Discrete & Computational Geometry, 34 (2005), pp. 1–10.MATHCrossRefMathSciNetGoogle Scholar
  11. [11]
    ——, The maximal number of geometric permutations for n disjoint translates of a convex set in \(\mathbb{R}^3\) is ω(n), Discrete & Computational Geometry, 35 (2006), pp. 473–480.Google Scholar
  12. [12]
    D. Avis, J.-M. Robert, and R. Wenger, Lower bounds for line stabbing, Information processing letters, 33 (1989), pp. 59–62.CrossRefMathSciNetGoogle Scholar
  13. [13]
    D. Avis and R. Wenger, Polyhedral line transversals in space, Discrete & Computational Geometry, 3 (1988), pp. 257–265.MATHCrossRefMathSciNetGoogle Scholar
  14. [14]
    M. Bern and D. Eppstein, Multivariate regression depth, Discrete & Computational Geometry, 28 (2002), pp. 1–17.MATHCrossRefMathSciNetGoogle Scholar
  15. [15]
    B. Bhattacharya, J. Czyzowicz, P. Egyed, G. Toussaint, I. Stojmenovic, and J. Urrutia, Computing shortest transversals of sets, International Journal of Computational Geometry and Applications, 2 (1992), pp. 417–435.MATHCrossRefMathSciNetGoogle Scholar
  16. [16]
    C. Borcea, X. Goaoc, and S. Petitjean, Line transversals to disjoint balls, Discrete & Computational Geometry, 1–3 (2008), pp. 158–173.CrossRefMathSciNetGoogle Scholar
  17. [17]
    O. Cheong, X. Goaoc, and A. Holmsen, Hadwiger and Helly-type theorems for disjoint unit spheres in \(\mathbb{R}^3\), in Proc. 20th Ann. Symp. on Computational Geometry, 2005, pp. 10–15.Google Scholar
  18. [18]
    ——, Lower bounds for pinning lines by balls. Manuscript, 2008.Google Scholar
  19. [19]
    O. Cheong, X. Goaoc, A. Holmsen, and S. Petitjean, Hadwiger and Helly-type theorems for disjoint unit spheres, Discrete & Computational Geometry, 1–3 (2008), pp. 194–212.CrossRefMathSciNetGoogle Scholar
  20. [20]
    O. Cheong, X. Goaoc, and H.-S. Na, Disjoint unit spheres admit at most two line transversals, in Proc. 11th Annu. European Sympos. Algorithms, Vol. 2832 of Lecture Notes in Computer Science, 2003, pp. 127–135.Google Scholar
  21. [21]
    ——, Geometric permutations of disjoint unit spheres, Computational Geometry: Theory & Applications, 30 (2005), pp. 253–270.Google Scholar
  22. [22]
    F.Y.L. Chin and F.L. Wang, Efficient algorithm for transversal of disjoint convex polygons, Information processing letters, 83 (2002), pp. 141–144.MATHCrossRefMathSciNetGoogle Scholar
  23. [23]
    L. Danzer, Über ein Problem aus der kombinatorischen Geometrie, Archiv der Mathematik, (1957).Google Scholar
  24. [24]
    L. Danzer, B. Grünbaum, and V. Klee, Helly's theorem and its relatives, in Convexity, V. Klee, ed., Proc. of Symposia in Pure Math., Amer. Math. Soc., 1963, pp. 101–180.Google Scholar
  25. [25]
    H. Debrunner, Helly type theorems derived from basic singular homology, American Mathematical Monthly, 77 (1970), pp. 375–380.MATHCrossRefMathSciNetGoogle Scholar
  26. [26]
    F. Durand, A multidisciplinary survey of visibility, in ACM SIGGRAPH Course Notes: Visibility, Problems, Techniques, and Applications, 2000.Google Scholar
  27. [27]
    J. Eckhoff, Helly, Radon and Caratheodory type theorems, in Handbook of Convex Geometry, J.E. Goodman and J. O'Rourke, eds., North Holland, 1993, pp. 389–448.Google Scholar
  28. [28]
    H. Edelsbrunner and M. Sharir, The maximum number of ways to stab n convex non-intersecting sets in the plane is 2n − 2, Discrete & Computational Geometry, 5 (1990), pp. 35–42.MATHCrossRefMathSciNetGoogle Scholar
  29. [29]
    P. Egyed and R. Wenger, Stabbing pairwise disjoint translates in linear time, in Proc. 5th Symposium on Computational Geometry, 1989, pp. 364–369.Google Scholar
  30. [30]
    H. Everett, J.-M. Robert, and M. van Kreveld, An optimal algorithm for the (≤ k)-levels, with applications to separation and transversal problems, in Proc. 9th Symposium on Computational Geometry, 1993, pp. 38–46.Google Scholar
  31. [31]
    J.E. Goodman, When is a set of lines in space convex?, Notices of the AMS, 45 (1998), pp. 222–232.MATHGoogle Scholar
  32. [32]
    J.E. Goodman, A. Holmsen, R. Pollack, K. Ranestad, and F. Sottile, Cremona convexity, frame convexity, and a theorem of Santaló, Advances in Geometry, 6 (2006), pp. 301–322.MATHCrossRefMathSciNetGoogle Scholar
  33. [33]
    J.E. Goodman and R. Pollack, Foundations of a theory of convexity on affine grassmann manifolds, Mathematika, 42 (1995), pp. 308–328.MathSciNetCrossRefGoogle Scholar
  34. [34]
    ——, Geometric transversal theory, in Encyclopaedia of Mathematics, Springer-Verlag, Heidelberg, Germany, 2002.
  35. [35]
    J.E. Goodman, R. Pollack, and R. Wenger, Geometric transversal theory, in New Trends in Discrete and Computational Geometry, J. Pach, ed., Vol. 10 of Algorithms and Combinatorics, Springer-Verlag, Heidelberg, Germany, 1993, pp. 163–198.Google Scholar
  36. [36]
    E. Greenstein and M. Sharir, The space of line transversals to pairwise disjoint balls in \(\mathbb{R}^3\). manuscript, 2005.Google Scholar
  37. [37]
    B. Grünbaum, On common transversals, Archiv der Mathematik, 9 (1958), pp. 465–469.MATHGoogle Scholar
  38. [38]
    ——, Common transversals for families of sets, Journal of the London Mathematical Society, 35 (1960), pp. 408–416.Google Scholar
  39. [39]
    B. Grünbaum and T. Motzkin, On components in some families of sets, Proceedings of the American Mathematical Society, 12 (1961), pp. 607–613.MATHCrossRefMathSciNetGoogle Scholar
  40. [40]
    H. Hadwiger, Problem 107. Nieuw Archiv Wiskunde, (3)4:57, 1956; Solution. Wiskundige Opgaven, 20 (1957), pp. 27–29.Google Scholar
  41. [41]
    ——, Über eibereiche mit gemeinsamer treffgeraden, Portugal Math., 6 (1957), pp. 23–29.Google Scholar
  42. [42]
    E. Helly, Über Mengen konvexer Körper mit gemeinschaftlichen Punkten, Jahresbericht Deutsch. Math. Verein., 32 (1923), pp. 175–176.MATHGoogle Scholar
  43. [43]
    ——, Über Systeme von abgeschlossenen Mengen mit gemeinschaftlichen Punkten, Monaths. Math. und Physik, 37 (1930), pp. 281–302.Google Scholar
  44. [44]
    A. Holmsen, Recent progress on line transversals to families of translated ovals, in Computational Geometry - Twenty Years Later, J.E. Goodman, J. Pach, and R. Pollack, eds., AMS, 2008, pp. 283–298.Google Scholar
  45. [45]
    A. Holmsen, M. Katchalski, and T. Lewis, A Helly-type theorem for line transversals to disjoint unit balls, Discrete & Computational Geometry, 29 (2003), pp. 595–602.MATHCrossRefMathSciNetGoogle Scholar
  46. [46]
    A. Holmsen and J. Matoušek, No Helly theorem for stabbing translates by lines in \(\mathbb{R}^d\), Discrete & Computational Geometry, 31 (2004), pp. 405–410.MATHCrossRefMathSciNetGoogle Scholar
  47. [47]
    Y. Huang, J. Xu, and D.Z. Chen, Geometric permutations of high dimensional spheres, in Proc. 12th ACM-SIAM Sympos. Discrete Algorithms, 2001, pp. 244–245.Google Scholar
  48. [48]
    ——, Geometric permutations of high dimensional spheres, Computational Geometry: Theory & Applications, 29 (2004), pp. 47–60.Google Scholar
  49. [49]
    J. Jaromczyk and M. Kowaluk, Skewed projections with an application to line stabbing in \(\mathbb{R}^3\), in Proc. 4th Conference on Computational Geometry, 1988, pp. 362–370.Google Scholar
  50. [50]
    M. Katchalski, T. Lewis, and A. Liu, Geometric permutations and common transversals, Discrete & Computational Geometry, 1 (1986), pp. 371–377.MATHCrossRefMathSciNetGoogle Scholar
  51. [51]
    ——, Geometric permutations of disjoint translates of convex sets, Discrete Mathematics, 65 (1987), pp. 249–259.Google Scholar
  52. [52]
    ——, The different ways of stabbing disjoint convex sets, Discrete & Computational Geometry, 7 (1992), pp. 197–206.Google Scholar
  53. [53]
    M. Katchalski, S. Suri, and Y. Zhou, A constant bound for geometric permutations of disjoint unit balls, Discrete & Computational Geometry, 29 (2003), pp. 161–173.MATHCrossRefMathSciNetGoogle Scholar
  54. [54]
    M.J. Katz and K.R. Varadarajan, A tight bound on the number of geometric permutations of convex fat objects in \(\mathbb{R}^d\), Discrete & Computational Geometry, 26 (2001), pp. 543–548.MATHMathSciNetGoogle Scholar
  55. [55]
    V. Koltun and M. Sharir, The partition technique for overlays of enveloppes, SIAM Journal of Computing, 32 (2003), pp. 841–863.MATHCrossRefMathSciNetGoogle Scholar
  56. [56]
    The Maple System. Waterloo Maple Software.
  57. [57]
    J. Matoušek, Lectures on Discrete Geometry, Springer-Verlag, 2002.Google Scholar
  58. [58]
    J. Matousěk, A Helly-type theorem for unions of convex sets, Discrete & Computational Geometry, 18 (1997), pp. 1–12.MATHCrossRefMathSciNetGoogle Scholar
  59. [59]
    N. Megiddo, On the complexity of some geometric problems in unbounded dimension, Journal of Symbolic Computation, 10 (1990), pp. 327–334.MATHCrossRefMathSciNetGoogle Scholar
  60. [60]
    G. Megyesi and F. Sottile, The envelope of lines meeting a fixed line and tangent to two spheres, Discrete & Computational Geometry, 33 (2005), pp. 617–644. arXiv math.AG/0304346.MATHCrossRefMathSciNetGoogle Scholar
  61. [61]
    J. Mitchell and M. Sharir, New results on shortest paths in three dimensions, in Proc. 20th Symposium on Computational Geometry, 2004, pp. 124–133.Google Scholar
  62. [62]
    J. O'Rourke, An on-line algorithm for fitting straight lines between data ranges, Communications of the ACM, 24 (1981), pp. 574–579.MATHCrossRefGoogle Scholar
  63. [63]
    J. Pach and M. Sharir, Combinatorial Geometry with Algorithmic Applications – The Alcala Lectures. Alcala (Spain), August 31 - September 5, 2006.Google Scholar
  64. [64]
    M. Pellegrini, Ray shooting and lines in space, in Handbook of Discrete & Computational Geometry, J. E. Goodman and J. O'Rourke, eds., CRC Press LLC, 2004, ch. 37, pp. 839–856.Google Scholar
  65. [65]
    H. Pottmann and J. Wallner, Computational Line Geometry, Springer, 2001.Google Scholar
  66. [66]
    C.V. Robinson, Spherical theorems of Helly type and congruence indices of spherical caps, American Journal of Mathematics, 64 (1942), pp. 260–272.CrossRefMathSciNetGoogle Scholar
  67. [67]
    P. Rousseeuw and M. Hubert, Regression depth, J. Amer. Stat. Assoc., 94 (1999), pp. 388–402.MATHCrossRefMathSciNetGoogle Scholar
  68. [68]
    L. Santaló, Un theorema sobre conjuntos de paralelepipedos de aristas paralelas, Publ. Inst. Mat. Univ. Nat. Litoral, 2 (1940), pp. 49–60.Google Scholar
  69. [69]
    R. Seidel, Small-dimensional linear programming and convex hulls made easy, Discrete & Computational Geometry, 6 (1991), pp. 423–434.MATHCrossRefMathSciNetGoogle Scholar
  70. [70]
    M. Sharir and S. Smorodinsky, On neighbors in geometric permutations, Discrete Mathematics, 268 (2003), pp. 327–335.MATHCrossRefMathSciNetGoogle Scholar
  71. [71]
    M. Sharir and E. Welzl, A combinatorial bound for linear programming and related problems, in Proc. 9th Sympos. on Theo. Aspects of Comp. Science, 1992, pp. 569–579.Google Scholar
  72. [72]
    S. Smorodinsky, Geometric permutations and common transversals, master thesis, Tel Aviv University, Haifa, 1998.Google Scholar
  73. [73]
    S. Smorodinsky, J.S.B. Mitchell, and M. Sharir, Sharp bounds on geometric permutations for pairwise disjoint balls in \(\mathbb{R}^d\), Discrete & Computational Geometry, 23 (2000), pp. 247–259.MATHCrossRefMathSciNetGoogle Scholar
  74. [74]
    F. Sottile and T. Theobald, Line problems in nonlinear computational geometry, in Computational Geometry - Twenty Years Later, J.E. Goodman, J. Pach, and R. Pollack, eds., AMS, 2008, pp. 411–432.Google Scholar
  75. [75]
    H. Tverberg, Proof of Grünbaum's conjecture on common transversals for translates, Discrete & Computational Geometry, 4 (1989), pp. 191–203.MATHCrossRefMathSciNetGoogle Scholar
  76. [76]
    P. Vincensini, Figures convexes et variétés linéaires de l'espace euclidien à n dimensions, Bull. Sci. Math., 59 (1935), pp. 163–174.MATHGoogle Scholar
  77. [77]
    R. Wenger, A generalization of hadwiger's transversal theorem to intersecting sets, Discrete & Computational Geometry, 5 (1990), pp. 383–388.MATHCrossRefMathSciNetGoogle Scholar
  78. [78]
    ——, Upper bounds on geometric permutations for convex sets, Discrete & Computational Geometry, 5 (1990), pp. 27–33.Google Scholar
  79. [79]
    ——, Helly-type theorems and geometric transversals, in Handbook of Discrete & Computational Geometry, J. E. Goodman and J. O'Rourke, eds., CRC Press LLC, Boca Raton, FL, 2nd ed., 2004, ch. 4, pp. 73–96.Google Scholar
  80. [80]
    Y. Zhou and S. Suri, Shape sensitive geometric permutations, in Proc. 12th ACM-SIAM Sympos. Discrete Algorithms, 2001, pp. 234–243.Google Scholar
  81. [81]
    ——, Geometric permutations of balls with bounded size disparity, Computational Geometry: Theory & Applications, 26 (2003), pp. 3–20.Google Scholar

Copyright information

© Springer-Verlag New York 2009

Authors and Affiliations

  1. 1.Loria – INRIA Nancy Grand-Est.NancyFrance

Personalised recommendations